Utah, 2008

Winter Storm and Heavy Snow in Utah, January 20 to 21, 2008

January 20 to 21, 2008 · NWS SLC · 8 events in 8 counties and zones

An upper-level trough brought heavy snow to much of northern Utah on the 20th and 21st. The snow was heavy at times, particularly on the morning of the 21st.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An upper-level trough brought heavy snow to much of northern Utah on the 20th and 21st. The snow was heavy at times, particularly on the morning of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 20, 8:51 AM MST, 7 hours 9 minutes earlier.

Area forecast discussion, Jan 20, 8:51 AM MST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
851 AM MST SUN JAN 20 2008

.SYNOPSIS...A COLD PACIFIC STORM WILL MOVE INTO THE GREAT BASIN TODAY
AND TONIGHT THEN LINGER THROUGH MONDAY. THIS STORM WILL RETREAT
WESTWARD TO OFF THE CALIFORNIA COAST BY MID WEEK THEN RETURN LATE IN
THE WEEK.

&&

.DISCUSSION...PIECES CONTINUE TO COME TOGETHER FOR A HEAVY SNOW
EVENT FOR NORTHERN AND CENTRAL UT OVER THE NEXT 36 HOURS OR SO. THE
CLOSED UPPER LOW NEAR THE ID/OR/WA TRIPLE POINT WILL CONTINUE TO
SAG SWD TODAY AND TONIGHT AND ELONGATE WWD. A VIGOROUS SHORT WAVE
EJECTS EWD ACROSS NRN UT LATE TONIGHT AND MON AND IN THE PROCESS
FORMS THE SURFACE LOW OVERHEAD. THIS FOCUSES THE PRECIP IN A BROAD
SWATH ACROSS NRN AND CENTRAL UT WITH THE HEAVIEST AMOUNTS FORECAST
TO OCCUR ALONG THE CENTRAL AND SOUTHERN WASATCH FRONT.

THE SHORT WAVE PASSES BY 00Z TUE AND THE UPPER LOW REFORMS ALONG
THE CA COAST WITH SHORT WAVE RIDGING DEVELOPING OVER UT. THIS WILL
SHUT DOWN THE PRECIP ALTHO SOME COULD LINGER INTO TUE ALONG THE
STALLED FRONTAL BOUNDARY ACROSS CENTRAL UT.

MODELS CONTINUE TO BE IN REASONABLE AGREEMENT ON THE EVOLUTION OF
THIS SYSTEM AND CONFIDENCE IS FAIRLY HIGH ON THIS SEQUENCE OF
EVENTS. CURRENT WINTER WARNINGS AND ADVISORIES APPEAR ON
TRACK AND SEE NO REASON AT THIS TIME THAT EXISTING WATCHES SHOULD
NOT BE UPGRADED TO WARNINGS WITH THE AFTERNOON FORECASTS. THE
POSSIBLE EXCEPTION MAY BE WEST CENTRAL UT WHERE UPPER SUPPORT MAY BE
WANING BY THE TIME THE PRECIP SHIFTS INTO THIS AREA AND THEY WOULD
END UP WITH ADVISORY LEVEL AMOUNTS.

THE UINTA BASIN AND THE PRICE AREA SHOULD ALSO STILL GET HEAVY
AMOUNTS DUE TO OVERRUNNING OF THE COLD AIR LOCKED IN PLACE IN THESE
AREAS...AT LEAST UNTIL THE SURFACE BOUNDARY PASSES THE THE LOW LEVEL
FLOW TURNS NORTHERLY MON AFTN.

NO UPDATES NEEDED AT THIS TIME.

&&

.AVIATION...CEILINGS WILL BE LOWERING AT THE SLC TERMINAL TODAY ARE
ARE EXPECTED TO DROP BELOW 6000 FT BETWEEN 00Z AND 02Z. SNOW SHOULD
DEVELOP BETWEEN 05Z AND 07Z AS A COLD FRONT ENTERS THE AREA...
DROPPING CONDITIONS INTO THE LOW END MVFR TO HIGH END IFR RANGE.
CONDITIONS SHOULD DETERIORATE FURTHER OVERNIGHT. THERE IS A 30
PERCENT CHANCE OF LIGHT SNOW BEGINNING EARLIER...BETWEEN 03Z AND
05Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING FROM NOON SUNDAY TO 6 PM MONDAY FOR UTZ006-
     UTZ008-UTZ009.

     WINTER STORM WARNING FROM NOON SUNDAY TO 6 PM MONDAY FOR UTZ007.

     SNOW ADVISORY FROM NOON SUNDAY TO 6 PM MONDAY FOR UTZ001-UTZ002-
     UTZ005.

     WINTER STORM WATCH FROM 6 PM SUNDAY TO 6 PM MONDAY FOR UTZ003-
     UTZ004-UTZ010-UTZ011-UTZ012-UTZ014-UTZ015-UTZ517.

WY...WINTER STORM WARNING FROM NOON SUNDAY TO 6 PM MONDAY FOR WYZ021.

&&

WILENSKY/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jan 20, 6:12 AM MST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
612 AM MST SUN JAN 20 2008

UTZ001>016-019>021-517-518-WYZ021-211100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
612 AM MST SUN JAN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

BREEZY SOUTHWEST WINDS WILL OCCUR OVER THE WESTERN UTAH VALLEYS
TODAY AS A COLD FRONT APPROACHES UTAH. EASTERN AND SOUTHERN UTAH
WILL BE MOSTLY SUNNY WITH NEAR NORMAL TEMPERATURES. SNOW WILL
SPREAD INTO NORTHERN UTAH AND SOUTHWEST WYOMING THIS AFTERNOON AND
CONTINUE HEAVY AT TIMES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE MONDAY OVER NORTHERN AND CENTRAL UTAH AND
SOUTHWEST WYOMING WITH BREEZY BUT MOSTLY DRY CONDITIONS FOR
SOUTHERN UTAH. COLDER HIGH PRESSURE WILL MOVE INTO THE GREAT BASIN
FOR THE MIDDLE OF THE WEEK. MORE WET WEATHER IS LIKELY FOR THE
END OF THE WEEK AND NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

GIBSON

Event by event

7 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Wasatch Mountains South of I-80

When
January 20, 4:00 PM MST to January 21, 6:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Snowbird received 20 inches of snow and Alta UDOT received 18 inches of snow over the period.

Winter Storm, Wasatch Mountains I-80 North

When
January 20, 5:00 PM MST to January 21, 5:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Snowbasin Mid-Bowl received a storm total of 22 inches of snow.

Heavy Snow, Wasatch Mountain Valleys

When
January 20, 6:00 PM MST to January 21, 4:00 PM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

Deer Creek Dam received 17 inches of snow for the storm, while Eden and Morgan both received 12 inches.

Heavy Snow, Salt Lake and Tooele Valleys

When
January 21, 12:00 AM MST to 7:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
NWS Employee

Many locations in the Salt Lake Valley received a foot or more of snow, including 16 inches in Sandy and 12 inches at Upper Millcreek. The Salt Lake Airport received 6.1 inches of snowfall for the day, which was a new record for the date, breaking the old mark of 4.5 inches in 1953.

Heavy Snow, Northern Wasatch Front

When
January 21, 12:00 AM MST to 6:00 PM MST
Where
Northern Wasatch Front forecast zone
Reported by
Trained Spotter

Layton Bench received a storm total of 10 inches of snow, while South Ogden received 9 inches.

Heavy Snow, Southern Wasatch Front

When
January 21, 2:00 AM MST to 7:00 PM MST
Where
Southern Wasatch Front forecast zone
Reported by
COOP Observer

Pleasant Grove received 9 inches of snow, while Alpine received 8 inches.

Heavy Snow, Wasatch Plateau/Book Cliffs

When
January 21, 4:00 AM MST to 5:00 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
Mesonet

Multiple SNOTELs indicated approximately 12 inches of snow in 12 hours, including Mammoth-Cottonwood and Daniels Strawberry SNOTELs.

Heavy Snow, Sanpete/Sevier Valleys

When
January 21, 6:00 AM MST to 7:00 PM MST
Where
Sanpete/Sevier Valleys forecast zone
Reported by
Trained Spotter

Mount Pleasant received 6 inches of snow in a 12 hour period on the 21st.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76918, 76917, 76916, 76919, 76922, 76920, 76921, 76923.